For those who aren’t regular readers of my blog, I have been struggling to quit Abilify – a powerful antipsychotic medication – without success. This has been a frightening, long and drawn out process for me, since the withdrawal symptoms I’ve experienced every time I have tried to quit this drug inevitably included a mild psychosis. What is even more disconcerting is I never had any symptoms of psychosis until I started taking Abilify.
Last night I received a reply from a gentleman named Ed to one of my former posts: Abilify Withdrawal – Round 3: Abilify Wins and Antipsychotic Dependence. It is a very thoughtful piece from a person whose son had a psychotic break after trying to quit antipsychotic medication. If you read Ed’s comment and follow the links he provided, it seems there is now evidence in a just published study that withdrawal from antipsychotics may lead to a psychotic episode.
Ed’s Comment to Abilify Withdrawal – Round 3: Abilify Wins and Antipsychotic Dependence:
I think that an answer can be found in the below post that I made on the Madinamerica site. Why isn’t the Mt Sinai report the “smoking gun”? Please see:http://www.sciencedaily.com/releases/2012/08/120813103250.htm. Although the intent of the research published in Nature Neuroscience was to make antipsychotics more effective or to suggest a new avenue for drug development, the implication of the findings is that chronic administration of antipsychotics creates a dopamine supersensitivity, and hence a vulnerability to psychosis on discontinuation, that is far more sinister and likely than anything I have seen to date. This report was released in August, but I don’t see the reaction I would have anticipated. If this report does not indicate that chronic administration of antipsychotics should never be used except in the most extreme of cases, I’m missing something. The findings, as I see them (I’m not a scientist) are that chronic administration of antipsychotics results in elevated HDAC2 which suppresses genetic expression of the mglu2 receptor. Glutamate dysfunction has long been suspected to be relevant to psychosis. Philip Seeman (the discoverer of D2), who is one of the most renowned researchers in pharmacology showed the dramatic effects of mglu2 activity in 2009: http://www.ncbi.nlm.nih.gov/pubmed/19084908. In short, the the under activity of mglu2 (by implication…Dr Seeman was using mice with no mglu2) results in dramatically greater d2 recepors in high state. This is dopamine supersensitivity or tardive psychosis. Am i missing something? Why am I not seeing a mushroom cloud? Didn’t the Mt Sinai group provide the smoking gun for what Robert Whitaker has been suggesting? In a nutshell, even if you were never psychotic, if you try to discontinue antipsychotics, you are at a high risk of becoming so? Please make this an issue.
After reading both links provided by Ed, the latest research is very damning, indeed.
Although the smoke from this one is still filling my office, the biggest hurdle I see to this study being seen as a smoking gun is the need at present for a lot of inference to connect the dots. Those of us who have experienced the adverse effects of trying to quit antipsychotics, even laymen such as myself, won’t have much trouble seeing this study for what it potentially is. I think the rest of the world will need the lines drawn in the sand more clearly before there is widespread acceptance that antipsychotic withdrawal can induce psychosis.
One of many reasons acceptance may be delayed is, from what I have seen, psychiatrists in general have blind faith in the efficacy and safety of antipsychotics for people suffering from Schizophrenia and Bipolar Disorder, and have the unfortunate tendency to prescribe this class of medication as a prophylactic instead of in response to a psychotic episode. Take my experience with the two psychiatrists currently handling my case (I have Bipolar I). When I arrived in their practice, I was already taking Abilify prescribed as a cautionary measure by my former psychiatrist. I was only three months into treatment and I was already having adverse effects. But the three psychiatrists all believed Abilify to be ‘safe’ and a great method to rely on to insure psychosis would never happen. No one had bothered to note that I had never so much as experienced even a mild psychosis in my life. It’s been an outright battle to get my current docs to understand just how bad for me taking Abilify has been. It has taken one year handling my case, my bringing them countless printouts of studies and patient experiences, three exams from my GP for weight gain related medical problems and three bouts with mild psychosis for them to understand just how detrimental to my mental and physical health this drug has been. Finally, my two lead psychiatrists have consulted with their colleagues, including the head of the Psychiatric Department of the affiliated hospital, about all the withdrawal problems I’ve had so far. The good news is I now have several psychiatrists in my corner who believe that this medication did, in fact, bring on a mild psychosis whenever I tried to stop taking it. The bad news? I am seen as an ‘isolated case.’
Where do I go from here? Well, there are only three viable options: staying on a very low dose of the med in perpetuity, titering down to an even more ridiculously low dose than 2.5mg every other day or quitting cold turkey and dealing with the fallout. The consensus between all the psychiatrists and myself is to choose the third option and go to bed until the withdrawal is complete, which could take one to 1.5 weeks. But, there is one, large caveat. My family and psychiatrists need to be on standby in case I once again enter a withdrawal psychosis.
The need for a number of people to continually monitor my behavior for the next two weeks and be on 24 x 7 standby in case I have a psychotic episode seems surreal. It makes me anxious because logically I should expect to go through another bout of withdrawal psychosis. And, it makes me angry I was administered this class of med in the first place. When I was placed on Abilify I was not in a full-blown mania, it was done as a protective measure and my then-treating psychiatrist assured me of its safety. Had I known there was any chance of actually becoming even mildly psychotic, well, I would never have swallowed the little, blue pill. I would have stayed in The Matrix of mood stabilizers only.
Throughout the last year, we have seen a wealth of articles spring up in some unlikely places calling out the misuse and abuse of antipsychotics. Once again this past week, an article ran in the New York Times. A Call for Caution on Antipsychotic Drugs gave Dr. Richard Friedman (a professor of psychiatry at Weill Cornell Medical College) an arena to reach the layman population, underscore the seriousness of this class of medication and condemn casual use for conditions unapproved by the FDA (such as insomnia and use in children). He is right, of course. But deeper conversation and action are sorely needed. In light of the new studies being published, the immediate follow-on conversation needs to be that psychosis may actually be brought on by the very class of medication invented to prevent it.
I only have experience with Abilify. I cannot speak for anyone else but myself. Given my experience, and since the 5th and 6th most prescribed drugs in the US are antipsychotics, psychiatrists need to be more accepting of patient claims that these drugs are causing some very serious side-effects. There needs to be a cold, hard look by the psychiatric establishment at the tendency to use this powerful medication as a go-to prophylactic instead of a treatment for a well-defined, serious condition that already includes psychosis. Off-label use needs to stop. There is a dire need for further studies around psychosis associated with the use of antipsychotics. There needs to be more dialogue around and research into the entire class of antipsychotic drugs.
Ed and I have been corresponding outside of WordPress and we would love for this conversation to continue. Please feel free to post in the comments section and / or reblog this post.